Alert archive / Hawaii / Flash Flood Warnings in 2015
Flash Flood Warning 18, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Aug 23, 2015, 5:25 PM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2015, 5:25 PM HST (03:25 UTC)
- Expired
- Aug 23, 2015, 8:15 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 3 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 3.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 633 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1064 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
421
WGHW50 PHFO 240325
FFWHFO
HIC001-240615-
/O.NEW.PHFO.FF.W.0018.150824T0325Z-150824T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
525 PM HST SUN AUG 23 2015
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF HAWAII IN HAWAII COUNTY
* UNTIL 815 PM HST
* AT 518 PM HST...RADAR SHOWED HEAVY RAIN 7 MILES SOUTHEAST OF
HAWI...OR ABOUT 39 MILES NORTH OF KAILUA-KONA. CIVIL DEFENSE
REPORTED KOHALA MOUNTAIN ROAD WAS CLOSED DUE TO WATER COVERING THE
ROAD AT MILE MARKER 9 AND A HALF. THE AREA OF HEAVY RAIN WAS
NEARLY STATIONARY.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAHUKONA AND WAIPIO VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF HAWAII IN HAWAII COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 815 PM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2025 15593 2029 15584 2021 15571 2010 15544
1999 15559 2003 15584 2010 15590
$$
REYNES1 follow-up statement
487
WGHW70 PHFO 240614
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
814 PM HST SUN AUG 23 2015
HIC001-240620-
/O.EXP.PHFO.FF.W.0018.000000T0000Z-150824T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAWAII HI-
814 PM HST SUN AUG 23 2015
...THE FLASH FLOOD WARNING HAS EXPIRED FOR THE ISLAND OF HAWAII IN
HAWAII COUNTY...
WEATHER RADAR SHOWED THAT THE AREAS OF HEAVY RAINFALL HAVE MOVED
OFFSHORE. CIVIL DEFENSE AND OTHER AUTHORITIES ON THE BIG ISLAND
INDICATED THAT NO ADDITIONAL IMPACTS HAVE BEEN REPORTED ON THE
WARNED AREA. THUS THE FLASH FLOOD WARNING IS ALLOWED TO EXPIRE.
THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.
A FLASH FLOOD WATCH FOR THE BIG ISLAND OF HAWAII REMAINS IN
EFFECT UNTIL 6 PM HST MONDAY.
LAT...LON 2025 15593 2029 15584 2021 15571 2010 15544
1999 15559 2003 15584 2010 15590
$$
REYNESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 3:35 PM HST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 23, 3:35 PM HST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 335 PM HST SUN AUG 23 2015 .SYNOPSIS... DEEP TROPICAL MOISTURE WILL REMAIN OVER THE ISLANDS FOR THE NEXT SEVERAL DAYS...THEREBY FUELING LOCALLY HEAVY SHOWERS AND THUNDERSTORMS...AND A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL ISLANDS. LIGHT WINDS WILL FAVOR A SOUTHEASTERLY DIRECTION FOR THE NEXT SEVERAL DAYS...WITH LIGHT TO MODERATE TRADE WINDS EXPECTED TO RETURN DURING THE SECOND PART OF THE WEEK. EVEN WHEN TRADE WINDS RETURN...THE ATMOSPHERE WILL REMAIN QUITE MOIST. ALTHOUGH THE LATEST FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER KEEPS THE CENTER OF KILO SEVERAL HUNDRED MILES WEST OF KAUAI LATER THIS WEEK...YOU SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR POTENTIAL CHANGES. && .DISCUSSION... ALTHOUGH TROPICAL CYCLONE KILO IS CENTERED WELL SW OF THE ISLANDS... SOUTHERLY FLOW TO THE E OF THE SYSTEM HAS DRAGGED A VERY MOIST AND UNSTABLE AIR MASS OVER THE ISLANDS AND SURROUNDING WATERS. WITH WEAK TROUGHING ALOFT JUST N OF THE AREA...THE AIR MASS IS UNSTABLE... SUPPORTING HEAVY SHOWERS AND THUNDERSTORMS. WITH SURFACE DEW POINTS IN THE MID TO UPPER 70/S...IT IS EXTREMELY MUGGY OUTSIDE AND THUS SWEAT DOES NOT EVAPORATE AS QUICKLY...THEREBY PREVENTING THE BODY FROM RELEASING HEAT QUICKLY. IF PARTICIPATING IN STRENUOUS OUTDOOR ACTIVITIES THE NEXT COUPLE OF DAYS...BE SURE TO DRINK PLENTY OF NON-ALCOHOLIC FLUIDS. ALSO IF VENTURING OUTDOORS...BE AWARE OF THE DANGERS POSED BY CLOUD TO SURFACE LIGHTNING STRIKES...AND REMEMBER THAT LIGHTNING CAN STRIKE EVEN IF IT IS NOT RAINING AT YOUR LOCATION. IF THUNDER ROARS...GO INDOORS. THE SYNOPTIC SITUATION FEATURES THE LOW PRESSURE ASSOCIATED WITH KILO SEVERAL HUNDRED MILES SW OF THE ISLANDS...AND A SURFACE HIGH CENTERED FAR N OF THE AREA...NEAR THE ALEUTIAN ISLANDS. THE GRADIENT BETWEEN THESE FEATURES IS SUPPORTING A LIGHT SE FLOW OVER THE AREA. A WEAK SURFACE LOW IS FORECAST TO BE LOCATED BETWEEN THE ISLANDS AND THE HIGH OVER THE NEXT SEVERAL DAYS...THUS LITTLE CHANGE IN THE OVERALL WIND PATTERN IS EXPECTED THROUGH WEDNESDAY. WEAK TROUGHING ALOFT WILL PERSIST JUST N OF THE AREA...AND COMBINED WITH THE DEEP MOISTURE...HEAVY SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH ABOUT MID-WEEK. ALTHOUGH THE OFFICIAL FORECAST FROM THE CENTRAL PACIFIC HURRICANE CENTER BRINGS KILO CLOSER TO THE W END OF THE CHAIN LATE IN THE WEEK...THUS FAR IT IS NOT EXPECTED TO LEAD TO INCREASED WINDS OVER THE AREA. MOISTURE OVER THE AREA IS EXPECTED TO DIMINISH SOMEWHAT AROUND THURSDAY AND FRIDAY...BUT A WEAK TROUGH ALOFT IS FORECAST TO EXTEND OVER THE AREA FROM THE NE AS NEXT WEEKEND APPROACHES. THE HIGH TO THE N WILL REMAIN QUITE DISTANT...AND WITH KILO FORECAST BY CPHC TO BE W OF THE AREA...A LIGHT TRADE WIND FLOW IS EXPECTED FROM ABOUT MID-WEEK INTO NEXT WEEKEND. THUS CLOUDS AND SHOWERS ARE EXPECTED TO FAVOR WINDWARD AND MAUKA AREAS...BUT WINDS MAY BE LIGHT ENOUGH TO ALLOW AFTERNOON SEA BREEZES TO DRIVE CLOUD AND SHOWER DEVELOPMENT OVER LEEWARD SLOPES AND COASTS. ALL INTERESTS IN THE STATE OF HAWAII SHOULD CLOSELY FOLLOW THE PROGRESS OF KILO BY MONITORING THE LATEST BULLETINS AND PRODUCTS ISSUED BY THE CENTRAL PACIFIC HURRICANE CENTER AND THE NATIONAL WEATHER SERVICE OFFICE IN HONOLULU. && .AVIATION... OUR VERY MOIST AND UNSTABLE AIRMASS MAY PRODUCE HEAVY SHOWERS AND THUNDERSTORMS ANYWHERE ACROSS THE AREA THROUGH TONIGHT. VFR IS FORECAST TO DOMINATE AT THE TERMINALS...BUT MVFR AND IFR CONDITIONS COULD OCCUR ELSEWHERE WITHIN DEEP CONVECTION. AIRMET SIERRA IS IN EFFECT OVER WINDWARD AND SOUTHEAST FACING BIG ISLAND SLOPES FOR OCCASIONAL MOUNTAIN OBSCURATION ABOVE 1000 FEET DUE TO DEVELOPING SHOWERS AND THUNDERSTORMS....AND MAY HAVE TO BE EXPANDED AS ADVERSE WEATHER SPREADS INTO THIS EVENING. && .MARINE... A SMALL TO MODERATE W SWELL WILL CONTINUE OVER THE ISLANDS THROUGH THE MIDDLE OF THE WEEK. A SLIGHTLY LARGER VERY LONG PERIOD WNW SWELL...GENERATED BY DISTANT TYPHOON ATSANI...IS EXPECTED TO ARRIVE AROUND WEDNESDAY...PEAKING THURSDAY INTO FRIDAY. THIS SWELL...WITH OPEN OCEAN SWELL HEIGHTS EXPECTED TO BE AROUND 4-5 FEET...MAY BE LARGE ENOUGH TO BRING ADVISORY LEVEL SURF TO THE W FACING SHORES OF THE BIG ISLAND. MARINERS MAY ENCOUNTER HEAVY SHOWERS OR THUNDERSTORMS AS A VERY MOIST AND UNSTABLE AIR MASS REMAINS ACROSS THE AREA THROUGH THE NEXT COUPLE OF DAYS. A MARINE WEATHER STATEMENT IS IN EFFECT TO HIGHLIGHT THE THREAT TO MARINERS. WITH THE PRESENCE OF KILO NEARBY...SMALL CHANGES IN THE TRACK OR INTENSITY OF THIS SYSTEM MAY LEAD TO BIG CHANGES IN THE FORECAST FOR THE COASTAL WATERS AS WELL AS THE POTENTIAL FOR ROUGH SURF FOR THE ISLANDS LATER THIS WEEK. MARINERS SHOULD MONITOR FORECASTS FOR THE LATEST UPDATES BEFORE HEADING OUT...ESPECIALLY IF PLANNING TRIPS TO THE OFFSHORE WATERS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH 6 PM HST MONDAY FOR ALL ISLANDS. && DISCUSSION/MARINE...BIRCHARD AVIATION...POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:04 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 2:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Aug 23, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 3:27 PM HST | Flash Flood Warning | HFO | Hawaii | 2 hr |
| Aug 23, 3:46 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 23, 5:28 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 6:12 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 6:34 PM HST | Special Marine Warning | HFO | 41 min | |
| Aug 23, 7:05 PM HST | Special Marine Warning | HFO | 40 min | |
| Aug 23, 7:15 PM HST | Special Marine Warning | HFO | 45 min | |
| Aug 23, 8:28 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Aug 23, 8:41 PM HST | Special Marine Warning | HFO | 49 min | |
| Aug 23, 8:52 PM HST | Areal Flood Advisory | HFO | Hawaii | 7 hr |
| Aug 23, 9:16 PM HST | Flash Flood Warning | HFO | Kalawao | 119 min |
| Aug 23, 10:36 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 23, 10:50 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 23, 11:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Aug 23, 11:54 PM HST | Special Marine Warning | HFO | 66 min | |
| Aug 24, 12:23 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Aug 24, 1:43 AM HST | Areal Flood Advisory | HFO | Kalawao | 8 hr |
| Aug 24, 2:16 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 2:46 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Aug 24, 3:10 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 4:01 AM HST | Flash Flood Warning | HFO | Honolulu | 5 hr |
| Aug 24, 4:13 AM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Aug 24, 5:42 AM HST | Areal Flood Advisory | HFO | Hawaii | 6 hr |
| Aug 24, 5:58 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Aug 24, 7:06 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Aug 24, 9:38 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Aug 24, 11:02 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.